Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 41, NWS Las Vegas, NV

September 9, 1998San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 9, 1998, 2:53 PM PDT for San Bernardino County, California. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 1998, 2:53 PM PDT (21:53 UTC)
Expired
Sep 9, 1998, 4:45 PM PDT
In force
112 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 9.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 1998-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 1998-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 092153
FFWLAS
CAC071-NVC003-092345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
253 PM PDT WED SEP 9 1998


*  FLASH FLOOD WARNING FOR
   SOUTHERN CLARK COUNTY IN SOUTHERN NEVADA
   EXTREME EASTERN SAN BERNARDINO COUNTY IN SOUTHEASTERN CALIFORNIA

*  UNTIL 445 PM PDT

*  SOME LOCATIONS AFFECTED
   SEARCHLIGHT NV
   NELSON NV

*  AT 245 PM PDT...RADAR ESTIMATED RAINFALL RATES INDICATED AS MUCH
AS ONE INCH OF RAIN AN HOUR WAS FALLING TO THE SOUTHWEST OF
SEARCHLIGHT OVER THE LANFAIR VALLEY...BETWEEN IVANPAH AND GOFFS
CALIFORNIA. THESE HEAVY RAIN SHOWERS WILL MOVE TOWARD SEARCHLIGHT
AND NELSON...WHICH HAVE ALREADY RECEIVED SIGNIFICANT AMOUNTS OF
RAIN. AS A RESULT...FLASH FLOODING IS IMMINENT IN THE WARNING
LOCATION.

THE MAIN ROADS WHICH WILL BE AFFECTED IN THE WARNING AREA ARE
HIGHWAY 95 TO THE NORTH OF SEARCHLIGHT AND THE NIPTON ROAD
(HIGHWAY 164).

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. REMEMBER...MOST DEATHS IN FLASH FLOODING OCCUR
IN AUTOMOBILES.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:50 AM PDT, 5 hours 3 minutes earlier.

Area forecast discussion, Sep 9, 9:50 AM PDT, 5 hours 3 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT WED SEP 9 1998

...CORRECTION FOR FLASH FLOOD WATCH PORTION...

SYNOPSIS...A STRONG TROUGH OF LOW PRESSURE APPROACHING THE WEST
COAST WILL MOVE INTO CALIFORNIA TODAY THEN REMAIN OVER CALIFORNIA AND
WESTERN NEVADA THURSDAY AND FRIDAY. THIS SYSTEM WILL KEEP A MOIST
SOUTHERLY FLOW OF AIR ACROSS THE REGION FOR A CONTINUED THREAT OF
SHOWERS AND THUNDERSTORMS.

DISCUSSION...APOLOGIES FOR THE DELAY IN PRODUCTS THIS MORNING...
WANTED TO COORDINATE THINKING WITH SPC (THANKS MIKE V.) AND AREA
WSFOS AND WFOS. STRONG UPPER TROF CONTINUES TO APPROACH CA COAST
THIS MORNING WITH MAIN VORT CENTER NEAR SFO BAY AREA. BAROCLINIC BAND
PUSHING INTO NW NV AND NEARING NRN INYO COUNTY. 12Z DRA SOUNDING
INDICATES LITTLE 24 HOUR CHANGE IN MOISTURE/TEMPERATURE PROFILES WITH
MODIFIED SOUNDING RESULTING IN -4 TO -7 LIFTED INDEX AND CAPES
RANGING FROM 1500 TO 2500 J/KG.  BIG CHANGE IS THE INCREASE IN SPEED
SHEAR WITH SOME VEERING NOTED IN LOWER LAYERS (BETTER STORM
ENVIRONMENT). PREVIOUS STORMS AND RAIN COOLED AIR HAVE STABILIZED
LOWER LAYERS A BIT BUT WITH NEARLY FULL SUN ACROSS REGION...ANY CIN
WILL BE ERASED WITH THUNDERSTORMS DEVELOPING A FEW HOURS LATER THAN
TUE.

LOOKING AT MODELS AND UPPER AIR DATA...APPROACHING VORTICITY MAXIMUM
AND 75 TO 90 KT JET MAX WILL FOCUS BEST DYNAMIC FORCING ACROSS NRN
INYO...ESMERALDA AND NRN/CNTRL NYE COUNTIES THIS AFTERNOON FROM PVA
AND JET DIVERGENCE. SHEAR/DIVERGENCE AND FORCING ALSO INCREASING
FARTHER S AND E TOWARD LINCOLN/CLARK AND MOHAVE COUNTIES LATE THIS
AFTERNOON AND EVENING WITH SIGNIFICANT CONVERGENCE/DIVERGENCE
COUPLING FORECAST BY NGM FOR CLARK AND MOHAVE COUNTIES THIS EVENING.
PER COORDINATION WITH SPC...STORM ENVIRONMENT A LITTLE BETTER TODAY
FOR ISOLATED SEVERE ACROSS NV ZONES AND EVEN NW AZ. WILL BEEF UP
PRECIPITATION CHANCES AND ISSUE FLASH FLOOD WATCH FOR NEVADA AND
ARIZONA ZONES THIS AFT/EVE WHERE BEST MOISTURE/DYNAMICS AND
INSTABILITY ARE EXPECTED.

INYO/SAN BERNARDINO COUNTIES MORE OF A QUESTION BUT WILL NUDGE
FORECAST IN DIRECTION OF HIGHER PRECIPITATION CHANCES AND SEVERE.
ALSO MODIFIED TONIGHT PORTION DUE TO DYNAMIC FORCING MOVING S AND E
ACROSS CA/NV/AZ AND TO BLEND BETTER WITH ABOVE MENTIONED ADJUSTMENTS.
TROUGH CONTINUES TO SLOW ON MODELS AND SEE NO REASON THAT THU WILL
NOT BE ANOTHER ACTIVE DAY FOR AREAS FARTHER S AND E.  LAS 664. NEMETH

A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE REFER TO THE LATEST FLASH
FLOOD WATCH BULLETIN FOR DETAILS.

In the hours before

Special weather statement, Sep 9, 10:10 AM PDT, 4 hours 43 minutes before
AZZ001>003-036-NVZ013>022-100500-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WATCH...RESENT FOR CARSON NHP...
NATIONAL WEATHER SERVICE LAS VEGAS NV
1008 AM PDT (1002 AM MST) WED SEP 9 1998

...FLASH FLOOD WATCH FROM NOON UNTIL 10 PM PDT/MST FOR CLARK...
ESMERALDA...NYE AND LINCOLN COUNTIES IN NEVADA...AND MOHAVE COUNTY
ARIZONA...

SOME LOCATIONS IN THE FLASH FLOOD WATCH INCLUDE....LAS VEGAS...
HENDERSON...PAHRUMP...GOLDFIELD...TONOPAH...CALIENTE...KINGMAN...
LAUGHLIN-BULLHEAD CITY...LAKE HAVASU CITY...THE WESTERN END OF THE
GRAND CANYON...AND THE LAKE MEAD NATIONAL RECREATION AREA.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND ARE
EXPECTED TO BECOME WIDESPREAD IN MANY AREAS BY EVENING. SOME OF THE
THUNDERSTORMS COULD PRODUCE HEAVY RAIN OF BETWEEN ONE AND TWO INCHES
IN LESS THAN ONE HOUR. RAINFALL OF THIS INTENSITY WOULD CAUSE FLASH
FLOODING OF WASHES...CANYONS...AND OTHER LOW-LYING OR URBANIZED
AREAS.  AREAS THAT HAVE RECEIVED RAIN OVER THE PAST FEW DAYS WILL BE
ESPECIALLY PRONE TO FLASH FLOODING AS THE SOIL MAY BE SATURATED.

A FLASH FLOOD WATCH MEANS THERE IS THE POTENTIAL FOR FLASH FLOODING
IN AND CLOSE TO THE WATCH AREA. BE READY TO TAKE QUICK ACTION IF
FLASH FLOODING IS OBSERVED OR A WARNING IS ISSUED FOR YOUR AREA. DO
NOT BECOME A VICTIM BY ATTEMPTING TO DRIVE OR WADE THROUGH RUNNING
WATER YOU COULD BECOME STRANDED OR THE FORCE OF THE CURRENT COULD
SWEEP YOU OR YOUR VEHICLE AWAY.

LISTEN FOR ADDITIONAL UPDATES OR POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

NEMETH

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.